diyAudio

diyAudio (http://www.diyaudio.com/forums/)
-   Everything Else (http://www.diyaudio.com/forums/everything-else/)
-   -   Piracetam & hearing (http://www.diyaudio.com/forums/everything-else/117928-piracetam-hearing.html)

7n7is 21st February 2008 10:09 PM

Piracetam & hearing
 
One day, I noticed a significant improvement in my tinnitus. I've used N-acetylcysteine before to try to improve my hearing, but recently, I've been using piracetam almost every day and wondered if that helped my tinnitus. I noticed that using piracetam regularly lessens or eliminates hangovers and seems to have improved my balance, too. I found this at PubMed. It seems to support my findings with hearing. You can get piracetam on Ebay. superior_nutraceuticals seems to be reliable (100% positive feedback). I bought 2 bottles from them without any problems.


1: Fortschr Med. 1995 Jun 30;113(18):288-90.
Links
[Piracetam infusions in acute tinnitus and sudden deafness]
[Article in German]

Gutmann R, Mees K.

Klinik und Poliklinik für Hals-, Nasen- und Ohrenkranke, Ludwig-Maximilians-Universität München.

In a prospective randomised clinical study on 39 patients with tinnitus and sudden hearing loss the therapeutic efficacy of piracetam/HAES 6% was compared with that of naftidrofuryl/HAES 6%. The two groups of patients were comparable in terms of demographic and audiological baseline data. The parameters evaluated were hearing improvement and the reduction in intensity of tinnitus. Improvement in hearing was 15 dB (piracetam) versus 18.5 dB (naftidrofuryl). The improvement in tinnitus amounted 27 dB (piracetam) and 19.9 dB (naftidrofuryl). Both differences were not significant. Tolerability was very good in both groups. Piracetam, which improves rheology and has a positive effect on metabolism, would appear of particular interest for the treatment of acute tinnitus.

PMID: 7657193 [PubMed - indexed for MEDLINE]

http://www.ncbi.nlm.nih.gov/pubmed/7...ubmed_RVDocSum

peace brainerd 22nd February 2008 12:35 AM

Thanks for that.
From another sufferer.

I haven't begun to research it yet. It's only been a problem within the last year.

Really pisses me off. I'm 47 and in excellent health. I've ALWAYS been dilligent about wearing protection whenever exposed to noise.

Most of my friends of similar age have no problems, even those that are less careful. Sometimes you just can't beat genetics.

7n7is 22nd February 2008 01:18 PM

This looks interesting https://sciencemadness.org/talk/viewthread.php?tid=9703

peace brainerd 26th February 2008 03:37 PM

Head's up to you all. Since this came on so suddenly for me within the last year I decided to dig a little deeper and was in for a bit of a shock.

Pretty much coinciding with the onset of this ringing I'd begun a course of multiple oral and topical antibiotics to address a rash that developed under my arms. Eventually it turned out not to require antibiotics at all but was a form of dermographia or psoriasis.

But the various doctors and dermatologists I went to had me on half a dozen forms of antibiotic eventually. Now I find that a couple of those are known to be ototoxic (toxic to the inner ear and known to cause tinnitis and/or hearing loss.

This may only be a case of armchair diagnosis with a laptop, but I'm about 99 percent certain that my tinnitis resulted from drug interactions. Scary stuff. My case is not at all common. I just am unlucky.

Ask the right questions when your doctor prescribes medications.

JRace 28th February 2008 01:45 AM

Actually ototoxicity is very common.
Even aspirin (in high doses) can cause hearing loss.

I work in the hearing health field and deal with tinnitus sufferers everyday. Last time I checked NOTHING is proven to help reduce tinnitus.

peace brainerd 28th February 2008 05:25 PM

JRace, could you disabuse me of at least some of my concerns?

For instance, if anyone is panicking about asprin, I did read that it causes the type of ototoxicity that is generally reversable with discontinuation. Not true of many other meds.

I'm told not to worry so much.. that it's simply a consequence of age. Like I said, I'm 47 but have been extremely consciencious about hearing protection when it is required.

I read quite a bit about ototoxicity online. It seems that in most cases involving antibiotics (many in the .......mycin family) they are generally the result of intravenous use in high doses.

In my case I was on a couple of oral antibiotics, in typical - not unusually high - doses, and was using erythromycin 2 percent solution under my arms twice a day for about a month.

Am I jumping to conclusions here? I've never had tinnitis before, and suddenly here it is coinciding with medications I've been taking. I have not gone yet to an ear/nose/throat specialist, but I wonder what he/she'd say.

abzug 3rd March 2008 01:19 PM

Re: Piracetam & hearing
 
This is very interesting. I have had since as far back as I can remember (child probably) something that I think is tinnitus--very high pitched sound (generally near the threshold frequency of what I can hear) of invariant volume, which is noticeable in quiet surroundings and especially if I'm paying attention to it. I have no idea as to the origin, but a wild guess would be isoniazid and rifampicin treatment during my childhood bout with tubercolous mediastinal lymphadenitis.

I take piracetam, aniracetam, and oxyracetam, along with choline citrate, when I need to improve my mental concentration and/or memory. All can be bought at bulknutrition in bulk powder form extremely cheaply (I put them in capsules myself using the usual type of capsule filler on the market). However, I haven't taken it over long periods of time, just when I need it. Without the choline supplements, the effect is limited because the -racetams significantly increase choline receptors in the brain (indeed, I tend to get slightly negative effect if I omit the choline source while taking these, so this is something anyone taking them for any reason should consider).

Piracetam by itself is, in its nootropic properties, quite less potent than the other derivatives, such as mentioned above, as well as more recent ones like pramiracetam and various ones still in phase I (safety) trials. I would be curious as to whether the more recent derivatives would be also more effective in the application mentioned in the paper from the original post, in improving the condition of tinnitus sufferers.

As I cannot access the paper, can someone provide a PDF, or at least tell me the specific dosages used?

7n7is 6th March 2008 10:39 PM

Fortschritte der Medizin is at the National Library of Medicine. You can look it up here. http://locatorplus.gov/cgi-bin/Pwebr...cal&PAGE=First

blue934 7th March 2008 06:13 PM

how is your blood pressure? i've heard from several people that high BP can cause ringing in the ears. don't have any documentation to back it up tho.
blue934

7n7is 10th March 2008 12:01 AM

I haven't had a drink since January, so that could be a factor, too. I do notice the midrange is a lot better, which seems unusual for me.


All times are GMT. The time now is 04:13 AM.


vBulletin Optimisation provided by vB Optimise (Pro) - vBulletin Mods & Addons Copyright © 2014 DragonByte Technologies Ltd.
Copyright ©1999-2014 diyAudio


Content Relevant URLs by vBSEO 3.3.2